Get Emergency Treatment for Clonazepam Overdose Symptoms

Clonazepam, a benzodiazepine medication, may be prescribed by itself or with other medications to control certain types of seizures. A doctor may also prescribe clonazepam for relief of panic attacks. Clonazepam decreases abnormal electrical activity in the brain. Clonazepam is listed as a Schedule IV drug under the Comprehensive Drug Abuse Prevention and Control Act of 1970 because of its potential for abuse.

Clonazepam

In 2000, 81 percent of the hospital admissions involving benzodiazepines were for secondary use. There were approximately 4,400 substance abuse treatment admissions in 2000 involving benzodiazepines as the primary substance. Also, in 2000, out of the 1.6 million admissions in the Treatment Episode Data Set, 0.3 percent was for primary benzodiazepine use. According to the Centers for Disease Control, benzodiazepines, such as clonazepam, were associated with approximately 272,000 emergency room visits in 2008.

In 2000, patients with benzodiazepine addictions were twice as likely to have a psychiatric problem than those who were admitted for abusing other drugs and alcohol. Those patients were less likely to be referred to treatment by the criminal justice system.

Signs and Symptoms to Look Out For

An overdose on clonazepam may result from an accidental or intentional act of taking more than the normal or recommended dosage. An overdose may occur in anyone, regardless of age, who gains access to clonazepam and takes too much of it. If someone has overdosed on clonazepam, call the local poison control center. If the person has collapsed or is not breathing, call your local emergency services at 911. Signs of an overdose on clonazepam include:

  • Confusion
  • Extreme drowsiness
  • Muscle weakness
  • Coordination problems
  • Slow reflexes
  • Short-term loss of consciousness (fainting)
  • Coma

If you suspect you suffer from abuse of or addiction to clonazepam, there are addiction treatments available.

Overdose Treatment for a Clonazepam Emergency

With clonazepam overdose treatment, maintaining proper respiration is crucial. Since the body’s systems can slow, some people who overdose may stop breathing altogether. It’s critical that breathing be maintained in order to ensure the health of the individual. If you suspect someone has overdosed, call 911 immediately. It’s then important to get the person into proper clonazepam detox and withdrawal treatment to ensure another overdose doesn’t occur in the future.

A clonazepam overdose can be treated with the benzodiazepine-receptor antagonist flumazenil, except in patients who have epilepsy. Flumazenil is preferably administered intravenously and simultaneously with respiratory resuscitation efforts. If flumazenil is administered, patient should be monitored for respiratory depression, seizure activity and other residual benzodiazepine effects. Hypotension can be treated with metaraminol or levarterenol.

Don’t let addiction or drug abuse affect your life or the life of someone you love. Call us at 1-888-287-0471 Who Answers? for more information on how treatment can better your situation.

ProjectKnow.com is operated by Recovery Brands LLC, a subsidiary of American Addiction Centers, Inc. Learn more about what this means here
Call Today
1-888-287-0471 Who Answers?